Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

June 30, 2017Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 30, 2017, 1:21 AM CDT for Barber County, Comanche County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 1:21 AM CDT (06:21 UTC)
Expired
Jun 30, 2017, 2:15 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 99 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS83 KDDC 300621
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
121 AM CDT FRI JUN 30 2017
 
KSZ089-090-300715-
Barber KS-Comanche KS-
121 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND SOUTHERN
COMANCHE COUNTIES UNTIL 215 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Buttermilk, or 15 miles south of Coldwater, moving
east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hardtner, Deerhead, Aetna and Buttermilk. 

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3715 9950 3730 9861 3700 9855 3700 9950
TIME...MOT...LOC 0621Z 257DEG 28KT 3705 9925 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 30, 12:03 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 30, 12:03 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1203 AM CDT Fri Jun 30 2017

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 939 PM CDT Thu Jun 29 2017

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a near stationary frontal
boundary stretches from the Oklahoma Panhandle northeast across
central Kansas.

&&

.SHORT TERM...(This evening through Friday)
Issued at 208 PM CDT Thu Jun 29 2017

Convective allowing models are fairly aggressive with respect to
upscale thunderstorm growth across western into south central Kansas
this evening. The old cold front has already begun to wash out with
models shoeing more broad easterly surface winds heading into
tonight. As earlier concerns of initial development across the far
southeast have waned, models such as the HRRR have become more
aggressive with the upscale growth into a qlcs wind event well into
central Kansas before midnight. We've increased pops to account
for these latest model runs, as well as adjusted overnight lows
for early Friday morning downward. Large hail up to 2 inches may
be the primary threat in the western counties while a wind threat
and heavy rain threat may be more likely with time this evening
into central Kansas counties.

Friday the area will be under the influence of weak northeasterly
surface flow, as a a midlevel shortwave move  across the KS/NE line by
the afternoon. This should produce scattered showers and
thunderstorms through the afternoon given the average MUCAPES
around 500 j/KG.

.LONG TERM...(Friday night through Thursday)
Issued at 208 PM CDT Thu Jun 29 2017

The front and major instability/CAPE axis moves farther southeast
into the southern Plains by Saturday. Any storm threats by Saturday
might be in the extreme west it at all. However, the entire southern
High Plains region maintains relatively high dew points, with richer
moisture not being scoured out. The GFS already has a trough across
the Rockies  by Sunday  with vorticity advection into Kansas by
Sunday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1202 AM CDT Fri Jun 30 2017

Scattered showers and thunderstorms will continue to drift eastward
across western and central Kansas overnight, potentially affecting
all TAF sites briefly. Otherwise, VFR conditions will prevail at
all TAF sites through late Friday afternoon. North to northeasterly
winds 10 to 20kt will persist across southwest and central Kansas
through Friday afternoon as surface high pressure moves out of the
Central Rockies into the high plains of northeast Colorado during
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  60  87 /  50  10  10   0
GCK  63  82  58  88 /  50  10  10  10
EHA  62  82  59  86 /  30  20  20  10
LBL  64  84  60  88 /  30  10  10  10
HYS  63  81  59  88 /  40  10  10   0
P28  69  86  63  89 /  70  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
426 AM CDT Thu Jun 29 2017

KSZ030-031-043>046-061>066-074>081-084>090-300930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across central and
eastern portions of southwest Kansas this evening. The main threat
will be golf ball to tennis ball size hail and damaging winds in
excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible Friday
with the potential for up to quarter size hail and wind gusts
upward of 60 mph. Thunderstorms will then be possible nearly each
day through the early part of next week. However, the potential
for severe weather is low.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly east of a
Garden City to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Local storm report, Jun 29, 11:02 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             SUN CITY                37.38N 98.92W
06/29/2017  E1.75 INCH       BARBER             KS   PUBLIC

&&

JRJ
Local storm report, Jun 29, 11:19 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             7 ESE COLDWATER         37.23N 99.21W
06/29/2017  E1.50 INCH       COMANCHE           KS   EMERGENCY MNGR

&&

JF
Special weather statement, Jun 29, 11:51 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1151 PM CDT THU JUN 29 2017

KSZ081-090-300515-
Pratt KS-Barber KS-
1151 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND EASTERN PRATT
COUNTIES UNTIL 1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Cairo, or 12 miles east of Pratt, moving northeast at
30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Preston, Natrona and Cairo.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3742 9848 3761 9868 3781 9867 3780 9846
      3743 9846
TIME...MOT...LOC 0451Z 230DEG 24KT 3758 9853

RBURG
Local storm report, Jun 30, 12:03 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 AM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             3 NNE SUN CITY          37.42N 98.90W
06/29/2017  E2.75 INCH       BARBER             KS   PUBLIC

&&

JF
Special weather statement, Jun 30, 12:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1230 AM CDT FRI JUN 30 2017

KSZ066-079>081-089-090-300630-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-
1230 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...NORTHERN BARBER...
NORTHEASTERN COMANCHE...SOUTHEASTERN STAFFORD...SOUTHEASTERN EDWARDS
AND PRATT COUNTIES UNTIL 130 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Sawyer, or 11 miles southeast of Pratt, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pratt, Greensburg, Haviland, Mullinville, Lake Arrowhead, Iuka,
Preston, Sawyer, Cullison, Isabel, Coats, Sun City, Byers, Wellsford,
Trousdale, Hopewell, Neola, Natrona, Belvidere and Cairo.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3734 9943 3770 9951 3783 9899 3798 9847
      3739 9846 3738 9844
TIME...MOT...LOC 0530Z 291DEG 19KT 3751 9861

RBURG
Special weather statement, Jun 30, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 AM CDT FRI JUN 30 2017

KSZ089-090-300715-
Barber KS-Comanche KS-
121 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND SOUTHERN
COMANCHE COUNTIES UNTIL 215 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Buttermilk, or 15 miles south of Coldwater, moving
east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hardtner, Deerhead, Aetna and Buttermilk.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3715 9950 3730 9861 3700 9855 3700 9950
TIME...MOT...LOC 0621Z 257DEG 28KT 3705 9925

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:46 PM CDTSpecial Weather StatementDDCHamilton59 min
Jun 29, 7:59 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton46 min
Jun 29, 8:44 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton46 min
Jun 29, 8:51 PM CDTSpecial Weather StatementDDCTrego54 min
Jun 29, 9:18 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens57 min
Jun 29, 9:28 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens52 min
Jun 29, 9:55 PM CDTSevere Thunderstorm WarningDDCMorton68 min
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt42 min
Jun 29, 10:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade59 min
Jun 29, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
Jun 29, 11:19 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa11 min
Jun 29, 11:29 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche46 min
Jun 29, 11:41 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt24 min
Jun 29, 11:51 PM CDTSpecial Weather StatementDDCPratt24 min
Jun 30, 12:12 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche48 min
Jun 30, 12:30 AM CDTSpecial Weather StatementDDCKiowa, Pratt60 min
Jun 30, 12:59 AM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 30, 1:12 AM CDTSevere Thunderstorm WarningDDCBarber, Pawnee, Pratt, Stafford46 min
Jun 30, 2:17 AM CDTSpecial Weather StatementDDCBarber58 min
Jun 30, 2:42 AM CDTSpecial Weather StatementDDCClark63 min
Jun 30, 2:53 AM CDTSpecial Weather StatementDDCBarber, Comanche52 min
Jun 30, 3:30 AM CDTSpecial Weather StatementDDCComanche60 min
Jun 30, 3:46 AM CDTSpecial Weather StatementDDCBarber, Clark, Comanche59 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.